Colorado, 2022

Damaging Wind in Colorado, September 2, 2022

September 2, 2022 · NWS PUB · 1 event in 1 county or zone

Isolated thunderstorm gust in Alamosa from a passing thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated thunderstorm gust in Alamosa from a passing thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 2, 1:50 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 2, 1:50 PM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
250 PM MDT Fri Sep 2 2022

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM MDT Fri Sep 2 2022

Key Messages:

1) Showers and thunderstorms expected tonight in two areas; one
along the I-25 corridor, and another near the Kansas border.

2) Showers and thunderstorms expected on Saturday afternoon over the
Mountains.

3) Slightly cooler by around 5 to 8 degrees for Saturday afternoon.

Currently...satellite imagery shows cumulus development over the
Mountains, drifting south.  Radar imagery shows a weak echoes mainly
over the southern Sangre de Cristo range.  One or two lightning
strikes have been observed this afternoon so far.  Temperatures on
the Plains are hot with mid to upper 90s on the Plains, with 80s
across the San Luis Valley.

Rest of today...upper level high pressure continues to spin over
Utah this afternoon with weak energy dropping south into
Colorado. Isolated to scattered showers and thunderstorms will
continue over the Mountains into early evening. The main risks
with Mountain convection looks to be wind gusts to 40 mph and
lightning. This activity will drift southward, and should
dissipate heading into this evening.

Tonight...the embedded upper wave entering northeastern Colorado
will drop south across the Plains overnight.  There appears to be
two areas of possible shower and thunderstorm development, one along
the I-25 corridor, and one near the Kansas border.

For the I-25 corridor, much will depend on outflow from
thunderstorms currently developing over northeast Colorado. This
outflow would back west across the Plains, bringing in much needed
moisture along with upslope flow. Model guidance develops showers
and thunderstorms by early evening, and drops it south along the
I-25 corridor through midnight. Lightning and wind gusts to near
40 mph may be possible. This activity will dissipate as it drops
south. If the outflow boundary is slow to arrive, or have less
moisture behind it, convection will likely be limited or fail to
develop all together.

A few stronger storms may be possible out near the Kansas border
overnight.  As the upper disturbance drops south, it will likely
trigger a few thunderstorms.  Elevated CAPE of around 200-300 j/kg
and shear around 30 kts may allow for one or two cells to become
strong with wind gusts 50 to 55 mph and small hail.  These storms
will drop south through the late night hours.  Timing here looks
late, after midnight.  Storms should clear the area by Saturday
morning.

Saturday...the upper level high pressure center will remain over
Utah.  The upper wave responsible for tonight's storms will track
back westward into southern Colorado.  This will lead to scattered
thunderstorm development by the afternoon hours over the Mountains
with highest coverage across the San Juan Range, north into the
Central Mountains. More isolated thunderstorm activity will be
possible over the Eastern Mountains. Storm risks will be lightning
and wind gusts near 40 mph. Dry conditions are expected on the
Plains. Temperatures will be slightly cooler, with upper 80s to
lower 90s on the Plains and near 80 across the San Luis Valley.
Mozley

.LONG TERM...(Saturday night through Friday)
Issued at 243 PM MDT Fri Sep 2 2022

Key Messages:

1) Warm and dry throughout the long term forecast period, but there
is a tropical system developing near Baja California and the a
retrograding low over the central US that may bring precipitation
chances later in the work week.

Saturday Night and Sunday:

Isolated to scattered lingering thunderstorms are expected to
linger over the San Luis Valley, the eastern San Juans, and the
Sangre de Cristo Mountains through around sunset, but will become
showers as the nocturnal boundary layer develops. Low temperatures
overnight will be right around average for this time of year. Expect
values in the 50s to low 60s over the plains, the 30s to 40s over
the mountain valleys, and the 30s over the mountains.

A closed high pressure system aloft will strengthen over the
American West on Sunday, which will lead to generally dry conditions
and warm temperatures across the region. The main area of concern
that may see afternoon convection will be the Continental Divide and
possibly the upper Arkansas River Valley, and the San Luis Valley.
The mountain valleys will likely be virga with gusty outflows, but
there may be a stronger storm over the mountains. Temperatures will
be in the upper 80s to 90s over the plains, the 70s to 80s over the
mountain valleys, and the 50s to 60s over the mountains.

Monday through Friday

The upper level high pressure center will remain over the region
throughout the rest of the work week. Isolated convection is
possible over the mountains, but dry conditions are expected
everywhere else. High temperatures will remain similar to the high
temperatures tomorrow. The lows over the mountain valleys may reach
the upper 30s throughout the week, with a low end chance to reaching
freezing, which will be something we need to watch for frost type
products.

There is a bit of uncertainty with a tropical system developing over
and near the eastern Pacific, though. Previous models had it pushing
tropical based moisture to Colorado, but that has since backed off.
No matter what, there will be influence from this tropical system by
enhancing the upper level ridge over our area. This may enhance the
ridge-trough pattern over Colorado. There is also a strange
retrograding low over the central US that will reach the southern
High Plains at some point, but the models have been everywhere with
its track. There are things to monitor during the long term forecast
period, but for now we are expected warm and dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 243 PM MDT Fri Sep 2 2022

VFR conditions at all three terminals through the next 24 hours.
Isolated to scattered showers and thunderstorms are possible this
evening into the overnight hours for KCOS and KPUB.  Less confident
in occurrence at KALS this afternoon.  Briefly reduced CIGS and VIS
may be possible with any passing storms.  Storms should clear late
tonight into Saturday morning.  VFR conditions are expected for
Saturday.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...SKELLY
AVIATION...MOZLEY
Hazardous weather outlook, Sep 2, 10:24 AM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Fri Sep 2 2022

COZ058>089-093>099-031730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Fri Sep 2 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms, some possibly strong,
are possible over the far eastern plains, along and east of a La
Junta to Kim line, tonight. The strongest storms will be capable
of producing wind gusts to around 55 mph and small hail.

Over the Mountains, isolated showers and thunderstorms are
possible this afternoon through this evening. Primary hazards
will be brief heavy rainfall, gusty winds to 40 mph, and
lightning.

Showers and thunderstorms may also be possible over the Palmer
Divide, south along the Interstate 25 corridor this evening and
overnight. Lightning and gusty winds may be possible with these
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered rain showers and thunderstorms are expected over the
mountains and mountain valleys Saturday afternoon and evening.
Primary hazards will be brief heavy rainfall, gusty winds to around
40 mph, and lightning.

Otherwise, isolated rain showers and thunderstorms are expected each
afternoon over the mountains and possibly mountain valleys Sunday
through Thursday. Main hazards from any stronger storms will be
brief heavy rainfall, gusty winds around 30 mph, and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over the far Eastern Plains tonight.

88/88

The radar

The Pueblo radar (KPUX), 187 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alamosa

When
September 2, 4:08 PM MST to 4:09 PM MST
Where
Alamosa County, 2.82 mi S of Alamosa
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.430, -105.870

Alamosa airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054072.